Encyclopedia Home / D / Drug-induced diarrhea

Drug-induced diarrhea

  • Definition

    Drug-induced diarrhea is loose, watery stools caused by certain medications.

    See also: Diarrhea


    Alternative Names

    Diarrhea associated with medications


    Causes, incidence, and risk factors

    Nearly all medications may cause diarrhea as a side effect. The medications listed below, however, are more likely to cause diarrhea.

    Laxatives:

    • Laxatives are meant to cause diarrhea by drawing water into the intestines or triggering muscle spasms in the intestines.
    • Taking too much of a laxative can cause diarrhea.

    Antacids and heartburn medications:

    • Antacids that contain magnesium may also cause or worsen diarrhea.
    • Drugs used to treat heartburn and stomach ulcers can cause diarrhea, including: (omeprazole (Prilosec), esomeprazole (Nexium), iansoprazole (Prevacid), rabeprazole (AcipHex), and pantoprazole (Protonix), (Pepsid), cimetidine (Tagamet), ranitidine (Zantac), and nizatidine (Axid)

    Antibiotics:

    • Antibiotics destroy normal bacteria in the intestines, which can lead to diarrhea.
    • Some antibiotics allow a type of bacteria called Clostridium difficile to over grow. This can lead to infection and produce a severe, watery form of diarrhea called pseudomembranous colitis.

    Other medications and products that commonly cause diarrhea include:

    • Chemotherapy medications
    • Medications that suppress the immune system (such as mycophenolate)
    • Nonsteroidal anti-inflammatory drugs (NSAIDs) used to treat pain and arthritis, including ibuprofen
    • Herbal teas that contain senna
    • Certain vitamins, minerals, and other supplements